Missouri, 2006Tornadoes in Missouri, September 22, 2006
September 22, 2006 · NWS LSX · 2 events in 2 counties and zones
2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 22, 1:15 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 22, 1:15 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
215 PM CDT FRI SEP 22 2006
.DISCUSSION...
MAIN FORECAST CONCERN CONTINUES TO BE THAT THERE WILL BE AN EXTENDED
THREAT OF SEVERE WEATHER INCLUDING TORNADOES FROM THIS AFTERNOON...
THROUGH TONIGHT INTO TOMORROW. REFER TO LATEST SWODY1 AND SWOMCD
FOR UPDATED DETAILS. HAVE CONTINUED TO FAVOR THE GFS OVER THE NAM
BECAUSE IT CONTINUES TO LINE UP BETTER WITH THE OTHER MODELS. NAM
IS DEEPER THAN THE OTHER MODELS...AND IT IS NOW SLOWER THAN THE
GFS AS OPPOSED TO YESTERDAY.
LIKE HAS BEEN PREVIOUSLY MENTIONED...IT WILL BE TOMORROW UNTIL THE
COLD FRONT MOVES ACROSS THE REGION IN ADVANCE OF A WELL DEFINED
SHORTWAVE...SO IT IS DIFFICULT TO PINPOINT ANY TIMING TO ONGOING
SEVERE WEATHER. LATEST LOOK AT THE WATER VAPOR SHOWS THREE
IMPULSES IN THE FAST MOVING MID-UPPER LEVEL WSWLY FLOW...ONE OVER
KS...ANOTHER OVER CO AND ANOTHER OVER UT...THAT WILL SUPPLY MODEST
LARGE SCALE ASCENT THE NEXT 24 HOURS. LEVEL JET WILL CONTINUE TO
FEED LOW LEVEL MOISTURE INTO THE REGION...AND DEWPOINTS ARE
EXPECTED TO BE IN THE 65-70F RANGE IN THE WARM SECTOR. MLCAPES
THIS AFTN AND EVENING WILL RANGE FROM 1000 IN THE NRN COUNTIES TO
2500 IN AREAS ALONG AND SOUTH OF I-70...AND REMAIN RELATIVELY HIGH
OVERNIGHT. AMOUNT OF INSTABILITY ON SATURDAY WILL BE DEPENDENT ON
HOW MUCH PRECIPITATION IS ONGOING IN THE MORNING...BUT GFS DEPICTS
SUFFICIENT INSTABILITY SUPPORTIVE OF CONTINOUS VIGOROUS
DEVELOPMENT. CURRENT CLUSTER OF SVR...POSSIBLY TORNADIC
SUPERCELLS OVR CNTRL/SERN MO WL CONTINUE TO PUSH NEWD IN THE
SHORT TERM. BOUNDARIES FROM THIS CLUSTER AS WELL AS MODEST
CONVERGENCE ALONG A FRONT OVR NERN AND CNTRL MO WILL CONTINUE TO
SUPPORT THUNDERSTORM DEVELOPMENT THROUGH THE EVENING. BOTH THE
NAM/GFS HAVE A SFC LOW DEVELOPING ALONG THE FRONT BY 12Z SATURDAY
MORNING IN RESPONSE TO UPSTREAM SHORTWAVE THAT WILL ALSO ACT AS
FOCUS FOR STORMS. SO THE CURRENT THINKING IS THAT WE WILL SEE
CONTINUED DEVELOPMENT OF CLUSTERS OF STORMS...INCLUDING LINE
SEGMENTS PRODUCING SEVERE WINDS AND FAST MOVING...LONG LIVED
SUPERCELLS...GIVEN 0-6KM SHEAR OF 60-80KTS...WELL INTO THE THE
NIGHT AND AGAIN TOMORROW. LOW LCLS AND VERY STRONG 0-1KM SHEAR
WILL LAST THROUGH THE PERIOD SUGGESTING THE CONTINUED POTENTIAL
FOR TORNADOES.
WILL GO WITH THE IDEA THAT THE CHANCE OF TSRA AND ACCOMPANYING
SEVERE THUNDERSTORMS WILL GRAUDALLY END AS THE FRONT MOVES SEWD
TOMORROW AFTN AND TOMORROW EVENING. MODELS STILL SHOW A DECENT
AMOUNT OF LOW LEVEL MOISTURE AND CYCLONIC CURVATURE OVER THE AREA ON
SUNDAY...SO HAVE KEPT THE MOSTLY CLOUDY CONDITIONS WITH A SLIGHT CHC
OF SHRA. LOW LEVEL MOISTURE THEN DRIES UP SUNDAY NIGHT AND MONDAY
UNDER LARGE SCALE SUBSIDENCE.
NGM MOS TEMPS LOOKED A BIT WARM COMPARED TO THE ETA AND GFS MOS FROM
TOMORROW ON...SO USED A BLEND OF THOSE TWO PLUS PERSISTENCE.
FOR THE EXTENDED PERIOD (MONDAY NIGHT - FRIDAY)...LONGWAVE H500 TROF
WILL BEGIN THE PERIOD OVER ERN NOAM...AND THANKS TO A REINFORCING
STRONG SHORTWAVE DIGGING OUT OF CANADA...WILL RETROGRADE SOME TO THE
NRN/CNTRL MS VALLEY BY MID WEEK. GFS/NOGAPS ADVERTISE A DEEPER TROF
THAN THE ECMWF/CMC. WITH EXPECTED PASSAGE OF H500 TROF AXIS BY
THURSDAY...RESIDUAL PIECES OF ENERGY WILL CONTINUE TO LINGER FOR
ANOTHER 24HRS OR SO BEFORE TRANSITIONING INTO A NWLY FLOW REGIME. AT
THE SFC...A WEAK RIDGE IS JUST E OF THE FA AT THE START OF THE
PERIOD WITH SOME MOISTURE/INSTABILITY RETURN AHEAD OF APPROACHING
CDFNT BY LATE TUESDAY NIGHT. CDFNT IS THEN EXPECTED TO MOVE THRU THE
FA DURING THE DAYTIME WEDNESDAY/WEDNESDAY EVENING WITH CANADIAN HI
PRES THEN BUILDING IN FOR LATE WEEK. BUMPED UP POPS SOME TO 20-30PCT
FOR THE PERIOD FROM LATE TUESDAY NIGHT TO THURSDAY AS CONFIDENCE HAS
INCREASED FOR THE MID WEEK EVENT...MAINLY CENTERED AROUND THE CDFNT.
HOWEVER...ADDITIONAL STRONG SHORTWAVES REINFORCING MEAN H500 TROF
POSITION FOR WEDNESDAY NIGHT INTO THURSDAY...AND A SLOWING DOWN LO
LEVEL CDFNT...HAS INCREASED THE POSSIBILITY FOR POST-FRONTAL PCPN TO
DEVELOP PER THE GFS MODEL. TEMPS WILL BE AOA NORMAL FOR THE EARLY
PART OF THE PERIOD...BUT THEN TRANSITION TO BLO NORMAL FOR LATE WEEK
WITH PRESENCE OF DEEP H500 TROF AND STRONG CANADIAN HI.
BRITT/TES
&&
.AVIATION...
FOR THE 18Z TAFS...A SPECIAL 16Z SGF SOUNDING INDICATES THE WARM
SECTOR AIR MASS IS BECOMING INCREASINGLY UNSTABLE AS IT MOISTENS
AND HEATS...CAPE WAS IN EXCESS OF 3000 J/KG. THIS INSTABILITY
CONTS TO DEVELOP NEWD AS MOISTURE SURGES TO THE NE AHEAD OF THE
SFC BOUNDARY DRAPPED FROM NE MO THRU WRN MO INTO SE OK. STORMS ARE
ALREADY FIRING SW OF KCOU AND EXPECT OVR THE NEXT HR OR SO...CONTINUED
DEVELOPMENT IN ADVANCE OF THE BOUNDARY. THIS ACTIVITY SHOULD
QUICKLY BECOME SEVERE AND WL MOVE TO THE ENE AROUND 50 MPH. THINK
ACTIVITY WL REMAIN SOUTHEAST OF KUIN. REMAINDER OF THE TAF SITES
SHOULD HAVE A PERIOD OF THUNDERSTORMS THIS AFTERNOON/EVENING.
FOLLOWING THE GFS MODEL SOLN THIS ACTIVITY SHOULD MOVE EAST AND
THEN WE SHOULD SEE ANOTHER ROUND OF STG-SVR THUNDERSTORMS EARLY
SAT MRNG SPREADING NEWD IN ADVANCE OF A SFC LOW.
GLASS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Sep 22, 1:01 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
201 PM CDT FRI SEP 22 2006
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
201 PM CDT FRI SEP 22 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THROUGH TONIGHT.
AN UNSTABLE AIR MASS POSITIONED ACROSS THE REGION COMBINED WITH
STRONG WIND SHEAR THOUGH A DEEP LAYER OF THE ATMOSPHERE...WILL
SUPPORT THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS ACROSS THE REGION
THROUGH TONIGHT. SEVERAL DIFFERENT ROUNDS OF SEVERE WEATHER ARE
POSSIBLE...BOTH THIS AFTERNOON AND EVENING...AND THEN AGAIN DURING
THE VERY LATE NIGHT HOURS. LONG LIVED SUPERCELL THUNDERSTORMS ARE
EXPECTED...AND THESE WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...
LARGE HAIL...AND STRONG TORNADOES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SEVERAL ROUNDS OF SEVERE WEATHER ARE POSSIBLE AGAIN ON SATURDAY.
THE FIRST ROUND WILL BE A CONTINUATION OF SEVERE STORMS LEFT
OVER FROM LATE FRIDAY NIGHT...AND THIS MAY PERSIST THROUGH MID TO
LATE MORNING. ADDITIONAL SEVERE STORMS WILL BE POSSIBLE FROM MID
AFTERNOON ON SATURDAY THROUGH SATURDAY EVENING. THE STORMS ON
SATURDAY WILL BE CAPABLE OF DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES.
ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE
ENTIRE REGION ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED
FOR SPOTTER ACTIVATION.
GLASS
In the hours before
Local storm report, Sep 22, 2:10 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
310 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TORNADO OATES 37.57N 91.05W
09/22/2006 REYNOLDS MO LAW ENFORCEMENT
REPORTED BY SHERIFF
&&
BMILLERLocal storm report, Sep 22, 2:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL NW POTOSI 37.94N 90.78W
09/22/2006 E0.88 INCH WASHINGTON MO AMATEUR RADIO
NEAR INTERSECTION OF STATE HWY 135 AND COUNTY RD EE
&&
BMILLERLocal storm report, Sep 22, 2:20 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TORNADO 3 NE OATES 37.60N 91.01W
09/22/2006 REYNOLDS MO LAW ENFORCEMENT
REPORTED BY SHERIFF
&&
BMILLERLocal storm report, Sep 22, 2:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TORNADO PILOT KNOB 37.62N 90.64W
09/22/2006 IRON MO LAW ENFORCEMENT
VOLUNTEER FIRE DEPT REPOERTED TORNADO AND SEVERAL TREES
DOWN
&&
BMILLERLocal storm report, Sep 22, 2:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO RICHWOODS 38.17N 90.83W
09/22/2006 WASHINGTON MO TRAINED SPOTTER
&&
BMILLERLocal storm report, Sep 22, 2:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
328 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 2 NE RICHWOODS 38.19N 90.81W
09/22/2006 E2.00 INCH WASHINGTON MO TRAINED SPOTTER
&&
BMILLERTornado, Madison
- When
- September 22, 2:30 PM CST to 2:48 PM CST
- Where
- Madison County, 4 mi E of Roselle
- Rating
- F2
- Path length
- 18 mi
- Path width
- 880 yd
- Injuries
- 1 direct, 0 indirect
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.600, -90.467
The tornado touched down just west of Route K approximately one mile north of Highway 72. As it traveled east, numerous trees and tree limbs were blown down. The tornado moved across U.S. Highway 67 about 4 miles northwest of Fredericktown, knocking down additional trees and tree limbs. The damage path was about 50 yards wide with a damage intensity of F0. As it approached the Fredericktown Municipal Airport, along Copper Mines Road, it began to produce multiple vortices. Two tornadic damage tracks were uncovered across a lake west of Highway OO along County Roads 271 and 272. Over 20 homes, mobile homes and machine sheds sustained varying degrees of damage. Several witnesses observed twin tornadoes merging into one large tornado over this area. The width of the damage path of the northern track was approximately 150 yards wide while the southern damage path was about 100 yards wide. The damage intensity ranged from F1 to F2 in this location. As the large tornado crossed Highway OO, five homes, four mobile homes and several machine sheds sustained varying degrees of damage. The damage path was 300 yards wide and high end F1 intensity. The tornado continued east along County Road 217. Four homes sustained F1 to F2 damage with debris from two of the homes thrown between 50 to 100 yards to the east. Also, numerous trees were either snapped or uprooted in this area. The width of the damage path in this area was about 250 yards. Further east, two tornadic damage tracks were uncovered about half a mile to a mile north of the intersection of County Roads 215 and 217. Four homes sustained varying degrees of damage while one mobile home was completely destroyed. One person was critically injured near the destroyed mobile home. Debris from the mobile home was tossed over 150 yards to the east. The width of the northern damage path was about 150 yards, while the width of the southern track was about 50 yards. The damage was rated high end F1 in this location. Witnesses observed the twin tornadoes merge again into one large funnel as it crossed a second small lake north of County Road 217. Four homes and several machine sheds sustained damage. Also, over a thousand trees around the lake were snapped or uprooted. The damage path was a quarter of a mile wide in this location and was rated F1 to low end F2. The tornado continued eastward into northeast Madison County crossing County Road 219 just south of the Madison/St. Francois County line. Three homes were damaged and three machine sheds were destroyed, as well as thousands of trees snapped or uprooted. The width of the damage path in this area was half a mile and was rated F2. The tornado then crossed into extreme southeastern St. Francois County near Martin Road.
Tornado, St. Francois
- When
- September 22, 2:48 PM CST to 2:49 PM CST
- Where
- St. Francois County, 11 mi ESE of Knob Lick
- Rating
- F1
- Path length
- 1 mi
- Path width
- 350 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.617, -90.183
As the tornado moved into St. Francois County from Madison County, it crossed Martin Road. One home sustained roof and garage damage, while a small machine shed was completely destroyed. Numerous large trees were blown down or snapped off. The width of the damage path was two tenths of a mile and was rated F1 in intensity in this location. The tornado continued to the east and moved into Perry County (WFO Paduch's county warning area) just north of County Road 738. No injuries or deaths were reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, September 22 to 23, 20064 deaths · $1.1 million · 1 in hail · 24 events
- Tornado in Missouri, September 22, 20065 injured · $7.0 million · F4 · 1 event
- Tornado in Illinois, September 22, 20062 injured · $500,000 · F3 · 1 event
- Tornado in Alabama, September 22, 20063 injured · $1.5 million · F2 · 1 event
- Tornado in Illinois, September 22, 20061 injured · $800,000 · F2 · 1 event
- Hail and Damaging Winds in Arkansas, September 22, 20061 death · 1 injured · $2,000 · 1.25 in hail · 8 events
- Rip Current in North Carolina, September 22, 20061 death · 1 event
- Strong Wind in Texas, September 22, 20061 death · $3,000 · 1 event
- Tornado in Missouri, September 22, 2006$150,000 · F2 · 1 event
- Tornado in Missouri, September 22, 20062 injured · $1.5 million · F1 · 1 event
- Tornado in Alabama, September 22, 2006$75,000 · F2 · 1 event
- Flash Flooding and Hail in Arkansas, September 22 to 23, 2006$3.7 million · 1.75 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534551, 5534552.